Colorado, 2012

Winter Weather in Colorado, February 8 to 9, 2012

February 8 to 9, 2012 · NWS GJT · 5 events in 5 counties and zones

A Pacific trough produced significant snowfall in some mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough produced significant snowfall in some mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 8, 9:37 AM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Feb 8, 9:37 AM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
937 AM MST WED FEB 8 2012

.UPDATE...
RADAR AND SATELLITE TRENDS ALONG WITH SFC OBS INDICATE CLOUDS
THICKENING AND LOWERING WITH SOME LIGHT PRECIP BREAKING OUT OVER
THE FLATTOPS. SO INCREASED POPS AND SKY COVER OVER MOST OF THE NW
PLATEAU AND MTN COUNTRY FOR LATE THIS MORNING AND THIS AFTERNOON.

&&

.SHORT TERM /REST OF TODAY THROUGH THURSDAY NIGHT/...

HIGHLY AMPLIFIED RIDGE OVER WESTERN CANADA AND THE ALASKAN INTERIOR
IS FLANKED BY STRONG POLAR VORTEX NORTH OF HUDSON BAY AND ANOTHER
DEEP LOW MOVING INTO THE GULF OF ALASKA. A PIECE OF ENERGY HAS
SEPARATED FROM THIS WESTERN SYSTEM AND IS DROPPING DOWN TOWARD THE
NORTHERN BAJA/SOUTHERN CALIFORNIA INTERFACE. A SHORT WAVE RIDGE IS
SEPARATING OUR CWA FROM THIS LOW AND THE DEPARTING SYSTEM IN THE
EASTERN PLAINS WHICH BROUGHT THE SNOWFALL A FEW DAYS AGO. WATER
VAPOR IS SHOWING ANOTHER PIECE OF ENERGY EJECTING FROM THE EPAC
LOW AND MOVING INTO NORTHERN CALIFORNIA/WESTERN OREGON THIS
MORNING. THIS SHORT WAVE WILL BE DROPPING THROUGH THE GREAT BASIN
AND BE FORCED SOUTH INTO ARIZONA OVER THE NEXT 24 HOURS BY A
SHARP RE-AMPLIFICATION OF THE WESTERN STATES RIDGE.

PWAT PLOTS FROM 00Z RAOBS SHOW AN INCREASE IN PACIFIC MOISTURE OVER
THE WESTERN STATES AS ISENTROPIC SURFACES CONTINUE TO SHOW THIS
MOISTURE BEING ADVECTED INTO OUR CWA THROUGH THE DAY. MODELS STILL
SHOWING MIXING RATIO/S HITTING 3G/KG BY THIS EVENING AS LARGE
SCALE ASCENT INCREASES AHEAD OF THE SHORT WAVE TROF MOVING INTO
UTAH. THOUGH LIGHT SHOWERS WILL BE INCREASING OVER THE HIGHER
TERRAIN THROUGH THE AFTERNOON...EXPECT AN UP-TICK IN THE ACTIVITY
AS THESE TWO INGREDIENTS COME TOGETHER. INSTABILITY IS GENERALLY
WEAK AND WITH THIS OPEN WAVE QUICKLY PROGRESSING THROUGH BY MID
MORNING...STILL EXPECTING ONLY LIGHT ACCUMULATIONS. MAJORITY OF
THE MODELS KEEPING QPF AMOUNTS UNDER A THIRD OF AN INCH SO AIMING
FOR 2-5 INCHES OVER THE MOUNTAINS AND AN INCH OR LESS IN THE
VALLEYS WITH MIXED PCPN POSSIBLE THROUGH THE MIDNIGHT AT THE LOWER
ELEVATIONS.

DRIER AIR WILL QUICKLY INFILTRATE FROM NORTHWEST TO SOUTHEAST
THURSDAY WITH SUBSIDENCE SPREADING EASTWARD OUT OF THE GREAT BASIN.
THIS WILL LEAVE MAINLY ISOLATED TO WIDELY SCATTERED CONVECTIVELY
DRIVEN SHOWERS OVER THE CENTRAL AND SOUTHERN MOUNTAINS THROUGH
SUNSET WITH QUIET WEATHER RETURNING BY SUNRISE ON FRIDAY. AS FOR
TEMPERATURES...WAA WILL BE FIGHTING WITH THE INCREASED CLOUD COVER
BUT DID LIKE WHAT GOING FORECAST HAS GOING AND ONLY MADE A FEW
TWEAKS. WEAK COLD ADVECTION SHOULD BE OFFSET BY INCREASING
SUNSHINE ON THURSDAY SO TEMPERATURES GENERALLY ON THE SAME TRACK
FOR THURSDAY AND REMAINING AT OR ABOVE SEASONAL NORMALS.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

GFS AND ECMWF REMAIN IN FAIRLY GOOD AGREEMENT THRU SUNDAY KEEPING
CONFIDENCE HIGH THROUGH THAT PERIOD. A DIRTY RIDGE WILL BE OVER
THE CWA FRIDAY BUT SOME MID-LEVEL MOISTURE WILL WORKS ITS WAY
UNDER THE HIGH PRESSURE CAUSING BKN TO OVC SKIES FOR MUCH OF
UT/CO WITH AREAS N OF I-70 SEEING THE THICKEST CLOUDS. SOME
CHANNELED VORTICITY WILL ALSO GET SQUEEZED BTWN A RATHER WEAK AREA
OF MID-LEVEL LOW PRESSURE OVER NWRN WA STATE AND A DEEP VORTEX
OVER CANADAS HUDSON BAY BY FRI EVENING. THIS WILL CREATE SOME WEAK
VERTICAL MOTION AND WILL BE AIDED WITH FAVORABLE OROGRAPHICS. END
RESULT WILL BE SOME SNOWSHOWERS OVER THE PARK/GORE RANGES AND
WHITE RIVER PLATEAU THOUGH AMOUNTS ARE EXPECTED TO BE LIGHT.
FORECAST FOLLOWS SUIT WITH SLT CHC FOR SNOW OVER THOSE AREAS.

THE AFOREMENTIONED AREA OF H5 LOW PRESSURE WILL BE SHORT-LIVED AS
UPPER LEVEL DYNAMICS AND SUPPORT SHIFT SWRD AS THE NEXT JET STREAK
APPROACHES THE WEST COAST. THIS JET WILL SHUNT THE RIDGE EWRD
THRU THE DAY SAT. GFS40 QG HEIGHT TENDENCY BEARS THIS OUT AS HGT
FALLS KICK IN SAT MORNING AND PERSIST THRU SUN EVENING. WHILE
THIS OCCURS...WINDS WILL SWITCH FROM WESTERLY TO SOUTHERLY
ALLOWING TEMPS TO WARM UP. AS FAR AS OUR WX IS CONCERNED...EXPECT
RAIN FOR VALLEY LOCATIONS AND SNOW FOR THE HIGHER TERRAIN STARTING
AROUND NOON SUNDAY. FAVORED AREAS FOR PRECIP LOOK TO BE THE
CENT/SRN MTNS WITH SEVERAL INCHES OF NEW SNOW POSSIBLE. BY
MIDNIGHT...THE UPPER LEVEL TROF WILL HAVE PUSHED OUT OF CWA THOUGH
SOME RESIDUAL PRECIP CAN BE EXPECTED OVER MOUNTAINOUS TERRAIN.

BY MONDAY MORNING A MORE VIGOROUS JET STREAK WILL DIG DOWN ALONG
THE WEST COAST CREATING ANOTHER AREA OF LOW PRESSURE THAT WILL
START AFFECTING UT/CO BY MONDAY EVENING. THUS...ANOTHER ROUND OF PRECIP
IS EXPECTED THOUGH THE TIMING AND TRACK OF THE SYSTEM WILL GREATLY
AFFECT HOW MUCH AND WHERE ANY PRECIP WILL FALL. ATTM...SAN JUANS
APPEAR TO BE FAVORED AS JET FORCES LOW PRESSURE OVER 4 CORNERS AND
DOWN INTO AZ/NM. THIS SYSTEM WILL QUICKLY MOVE OUT OF THE AREA AS
THE NEXT...STRONGER WX MAKER SETS ITS SIGHTS ON THE CWA FOR
WEDNESDAY AS THIS PROGRESSIVE PATTERN CONTINUES.

&&

.AVIATION /FOR 12Z TAF ISSUANCE/...

VFR CONDITIONS WILL BEGIN TO DETERIORATE THIS AFTERNOON AS CLOUDS
THICKEN AND LOWER. LGT SNOW IS POSSIBLE FOR KHDN...KCAG AND KSBS
AFTER 21Z CAUSING SOME MVFR AND OCCNLY SOME IFR CONDITIONS.
EXPECT CONDITIONS FOR KRIL...KMTJ...KGJT TO REMAIN VFR THROUGH THE
AFTERNOON. HOWEVER KASE AND KEGE WILL SEE CIGS DROPPING TO...OR
NEAR MVFR WITH WIDESPREAD MTN OBSC. BY 06Z EXPECT ALL THE MTN TAF
SITES TO BE MVFR WITH OCCNL IFR CONDITIONS DUE TO LOW CIGS AND
PRECIP MOVING IN. THE LOWER ELEVATION SITES (GJT...VEL...MTJ) WILL
MOSTLY BE MVFR DUE TO CIGS WITH ISOLATED IFR CONDITIONS DURING BRIEF
PASSING SHOWERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...MC
LONG TERM....TGR
AVIATION.....MC
Hazardous weather outlook, Feb 8, 5:59 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
559 AM MST WED FEB 8 2012

COZ001>014-017>023-UTZ022>025-027>029-091300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
559 AM MST WED FEB 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE WILL MOVE OVER THE REGION BRINGING SNOWFALL TO MANY
LOCATIONS THIS EVENING. MOUNTAINOUS TERRAIN CAN EXPECT ANYWHERE
FROM 2 TO 4 INCHES OF NEW SNOW BY TOMORROW MORNING WHILE VALLEYS
WILL LIKELY SEE A MIX OF RAIN AND SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STARTING SUNDAY A SERIES OF STORMS WILL MOVE OVER COLORADO AND
UTAH BRINGING SNOW AND RAIN TO THE REGION. THE FIRST STORM WILL
MOVE THROUGH SUNDAY FOLLOWED BY A SECOND ON MONDAY NIGHT. EACH
SUCCESSIVE STORM APPEARS TO BE STRONGER THAN THE LAST WITH
INCREASING PRECIPITATION AMOUNTS PER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 8, 3:00 PM MST to February 9, 7:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

New snowfall amounts of 5 to 12 inches were measured across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 8, 3:00 PM MST to February 9, 9:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

New snowfall amounts of 4 to 11 inches were measured across the area.

Winter Weather, Northwestern San Juan Mountains

When
February 8, 3:00 PM MST to February 9, 9:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

New snowfall amounts of 4 to 12 inches were measured across the area.

Winter Weather, Upper Yampa River Basin

When
February 8, 4:00 PM MST to February 9, 2:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

New snowfall amounts of 5 to 8 inches were measured across the area.

Winter Weather, Flattop Mountains

When
February 8, 4:00 PM MST to February 9, 7:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

New snowfall amounts of 5 to 12 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363367, 363369, 363371, 363368, 363370.